MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS BIOTESTCELL-I11

BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS BIOTESTCELL-I11
Catalog Number 816021100
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
The customer reported false negative or weak results with anti-s on donor (b)(6) (cell #9 of biotestcell-i11, lot 8052011-00).Cell #9 (ss) was negative or too weak with 4 of 6 listed unidentified antisera, so the customer assumed that cell #9 has a s variant or other aberration.Our quality control tested the s and s antigens of cell #9 in comparison with two other heterozygous cells (i3/i8) with different antisera (polyclonal and monoclonal), since a weakening or variant is not necessariliy detected with only a monoclonal reagent.For further testing cell #9 (ss) was tested in comparison to cell #3 (ss) and cell #8 (ss) in another method (id-card).Also, an id-antigen profile iii (including anti-s and anti-s human polyclonal) was carried out.In both test methods no significant differences between the 3 cells were found that indicate a weakening or attenuation of the s antigen of cell #9.At the time a sample from the allegedly defective product returned by the customer arrived on our premises ((b)(6) 2019, biotestcell-i8, lot 8052011-00 had already reached its expiration date (2021-02-22).Our quality control laboratory tested the customer sample anyway and were still able to clearly detect the s antigen on cell #9.Based on the findings of the customer, test material from donor (b)(6) was sent out for molecular typing to an external laboratory.We are still waiting for the result.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.
 
Event or Problem Description
The customer reported false negative or only weak positive results of cell #9 (donor (b)(6) with anti-s (mns4) reagents.According to the antigen table cell #9 was ss.The customer stated that cell #9 showed the negative respectively too weak positive results with 4 of 6 listed antisera.Based on the test results the customer suspected a weakening or variant of the s antigen of donor #(b)(6).Our quality control laboratory tested the s and s antigens of cell #9 compared to two other heterozygous cells (i3/i8) with different antisera (polyclonal and monoclonal), since an attenuation or variant is not necessarily detected when using only a monoclonal reagent.For further cell #9 (ss) was tested in comparison to cell #3 (ss) and cell #8 (ss) in another method (id-card).An id-antigen profile iii (including anti-s and anti-s human polyclonal) was carried out.In both test methods no significant differences between the 3 cells were found.The customer sent in a product sample for investigational testing.At the time we received the complaint sample cell #9 it was already expired.But nevertheless, our quality control laboratory tested it with different monoclonal and polyclonal anti-s reagents.Cell #9 reacted clearly positive with all anti-s reagents.Additionally, qc performed a potency test of cell #9 in comparison with cell #3 and #10.The titer and the score values of cell #9 were lower.Based on the findings of the customer a sample of donor (b)(6) was sent for molecular typing to an external laboratory.The outcome of the external investigation was: s+s+; a polymorphism at base position 143 of exon 4 of gyp b was confirmed.In addition, two further mutations were detected.At position 65 of the gyp b specific exon 2, a c+g polymorphism was detected that was previously known only from the mn system.The polymorphism detected at position 251 of exon 5 of gyp b was already known and led to alternative splicing and an unexpressed allele according to the database.However, the variant described in the gene bank still had nucleotide exchanges at positions 208 and 230, which could not be detected in the present sample.The final question of whether a null allele or only a significantly attenuated s-variant is present could not be resolved with genomic sequencing.Here, methods such as cdna sequencing or determination of antigen density would be helpful.The cdna sequencing was not possible, because for this, the sample must be very fresh, since rna is degrading withing 8 to 12 hours.But the potency testing also confirmed a mitigation.The outcome of the external and internal investigation confirmed a certain decrease of the s antigen of donor #(b)(6).Based on this result, donor #9 will be marked accordingly in the antigen table in the future.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.
 
Additional Manufacturer Narrative
This is our final report on this incident.

Brand Name
REAGENT RED BLOOD CELLS BIOTESTCELL-I11
Common Device Name
BIOTESTCELL-I11
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, 63303
GM  63303
MDR Report Key11403203
Report Number9610824-2021-00005
Device Sequence Number4760140
Product Code QHT
UDI-Device Identifier07611969952434
UDI-Public(01)07611969952434(17)210222(10)8052011-00
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
125207
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/22/2021
Device Catalogue Number816021100
Device Lot Number8052011-00
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/09/2021
Supplement Date Received by Manufacturer02/09/2021
Initial Report FDA Received Date03/03/2021
Supplement Report FDA Received Date04/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1